Iowa, 2003

Hail and Damaging Winds in Iowa, August 25 to 26, 2003

August 25 to 26, 2003 · NWS DMX · 30 events in 8 counties and zones

A very hot and unstable airmass was over Iowa during the afternoon of the 25th into the early morning of the 26th. CAPE values were close to 4000 J/kg, though the airmass was quite capped with 700 mb temperatures around +12 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$356,000
Crop damage
$145,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very hot and unstable airmass was over Iowa during the afternoon of the 25th into the early morning of the 26th. CAPE values were close to 4000 J/kg, though the airmass was quite capped with 700 mb temperatures around +12 C. A cold front was weakening as it approached from the north. The front itself did not make it into Iowa until the morning of the 26th, however thunderstorms that fired along the front the previous night formed an outflow boundary across Iowa by the morning of the 25th. By the evening of the 25th, the boundary had lifted north into the central part of the state Thunderstorms fired along the boundary and also formed into an area of relative weakening of the cap over southeast Iowa. There were several reported microburst events during the night. One of the most destructive was over Story County, in Story City, where several hundred trees were toppled by the high winds. Damage was reported to 47 homes in and around the city as well. Most of the damage was minor. Three businesses were also affected. Power was knocked out in some places for up to 36 hours. Between 3:30-3:45 a.m. on August 26, 2003, a swath of downburst winds struck Story City, Iowa and nearby farms. A National Weather Service damage survey indicated that the path of wind damage was about one mile wide, with the strongest winds probably occurring within Story City. The path of continuous tree damage was about 10 miles long, starting about 5 miles west of Story City near the Story/Boone county line. The damage path was mainly north of highway E18, and then east of Story City it followed highway E15 for about 3 miles. There was one injury as a semi-tractortrailer truck was overturned. The driver was pinned and ended up taken to the hospital. Three poultry confinement buildings and a grain bin were destroyed in the Story City area. Elsewhere, high winds overturned a semi-tractortrailer truck in Davis County. There were numerous reports of trees and power lines down from northwest, into central, and southeast Iowa. A few reports of hail were received, but the largest hail was only an inch and one quarter in diameter. That fell northeast of St. Anthony in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 25, 2:26 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 2:26 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT MON AUG 25 2003

SUBTLE PCPN AND TEMP TRENDS WL BE PRIMARY CONCERN FOR NEXT SVRL
DAYS.  CURRENT SITUATION HAS VORT/SHEAR AXIS FM NE INTO SRN MN AND
WI PRODUCING BAND OF MID CLDS AND MID/HIGH BASED CONVECTION.  19Z
SFC ANLYS HAS A MYRIAD OF MINOR FEATURES BOTH SYNOPTIC AND
MESOSCALE.  TWO LOWS NOTED ACRS SD WITH PRIMARY BNDRY INTO MN.  TROF
ACRS NE AND OLD OUTFLOW BNDRY BTWN KCIN/KFOD AND KCSQ-KDSM. CURRENT
RUC TRENDS SUGGEST LOW CINS ARE EDGING NWD TWRD BETTER CNVGNC SO WL
MAY SEE SOME ISOLD SHRT LIVED SFC BASED DVLPMT TWRD NERN NE OR
SIOUXLAND AREA.  HWVR FEEL BETTER CHCS OVNGT WL BE NE AND E OF FA AS
THETA-E ADVCTN VEERS WITH INCRG LOW LVL JET.  THUS WL KEEP MENTION
OF CHC POPS ACRS NRN PTNS TNGT...MAINLY JUST EXTRAPOLATING WHATS
OCCURRING JUST TO OUR N AND W.

TMRW CVNGC WITH WEAK FNT COMES TOGETHER A BIT ACRS SERN IA DURING
PEAK HEATING...BUT DO NOT FEEL CNVG WL BE STG ENOUGH TO OVERCOME
CIN.  SIMILAR SIUTATION DRNG PEAK HEATING WED FOR SRN AND SWRN
PTNS.  CNVG NOT AS GOOD...BUT MID LVL TEMPS COOL A BIT.  HAVE GONE
WITH SILENT SLGT CHC MENTION IN ZNS...BUT REFLECTED IN GRIDDED
FCST.  FEEL THAT ANYTHING THAT DVLPS TOO ISOLD TO CARRY.  THIS
SHOULD BE WAMREST DAY FOR AWHILE AS LOW LVL TEMPS GRDLLY COOL.  HAVE
STAYED TWRD WRM END OF GUIDANCE...BUT GRDDLY COOLED INTO WED.

SOME TIMING DIFFERENCES EXIST...BUT MED RANGE MDLS AND ENSEMBLES IN
DECENT AGREEMENT WITH IA WX.  ECMWF HAS COME TO CONSENSUS ARND FM
YDAS SOLUTION.  OPERATIONAL GFS SEEMS LIKE OUTLIER...FASTER WITH
FROPA THAN ENSEMBLES AND OTHER MDLS SO WL FOLLOW THE SLOWER END OF
THINGS WHICH IS SUGGESTED BY ETA EXTENSION AS WELL.  THIS SCENARIO
CLOSE TO PREVIOUS THINKING AND RESULTS IN LTL CHG TO FCST.  HAVE
CHCS THU NWRN 2/3RDS...FA WIDE THU NGT AND THEN SERN PTNS INTO FRI.
CHCS MAINLY SFC BASED TO START...TRANSITIONING TO POST FNTL DRIVEN
MORE BY RIGHT ENTRANCE RGN AND ELEVATED QG FORCING.  RECENT GFS RUNS
HAVE ALSO HINTED AT ISENT LIFT LATE NEXT WEEKEND ASSOCD WITH
INVERTED TROF.  HWVR GFS HAS SHOWN POOR RUN TO RUN CONTINUITY IN
THIS TIME FRAME AND IS NOT SUPPORTED BY ENSEMBLES...SO WL LEAVE
SAT-MON DRY.  STAYED AOA GUIDANCE THRU PD...BUT NOT QUITE AS MUCH AS
PAST DAYS.

.DSM...NONE

SMALL
Hazardous weather outlook, Aug 25, 9:45 AM CST, 8 hours 11 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF DAMAGING
WINDS AND LARGE HAIL TONIGHT...MAINLY FOR AREAS NORTH OF
POCAHONTAS...FORT DODGE AND WATERLOO.  A COLD FRONT WILL DROP SOUTH
INTO NORTHERN IOWA LATE THIS EVENING...PRODUCING SCATTERED
THUNDERSTORMS.  THESE STORMS WILL MOVE INTO EAST CENTRAL IOWA
THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL STALL OVER CENTRAL IOWA ALONG OR SOUTH OF
HIGHWAY 30 TUESDAY...WITH A CONTINUED SLIGHT RISK OF SEVERE
THUNDERSTORMS TUESDAY NIGHT ACROSS MAINLY THE EASTERN HALF OF
CENTRAL IOWA.

A HIGHER RISK OF THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR LATE
WEDNESDAY NIGHT AND THURSDAY AS A MORE POTENT COLD FRONT DROPS
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN NORTHERN IOWA...AND MORE
LIKELY WEDNESDAY NIGHT AND THURSDAY.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

The radar

The Des Moines radar (KDMX), 22 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Story

When
August 25, 5:56 PM CST
Where
Story County, Ames Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.850, -93.933

Thunderstorm Wind, Story

When
August 25, 5:58 PM CST
Where
Story County, Ames Arpt
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Crop damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.633, -94.667

Thunderstorm Wind, Story

When
August 25, 6:00 PM CST
Where
Story County, 1 mi ENE of Kelley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.133, -93.200

Thunderstorm Wind, Wapello

When
August 25, 6:00 PM CST
Where
Wapello County, Ottumwa
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
40.950, -92.450

Thunderstorm Wind, Story

When
August 25, 6:12 PM CST
Where
Story County, 1 mi N of Kelley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.133, -93.200

Thunderstorm Wind, Story

When
August 25, 6:25 PM CST
Where
Story County, 3 mi SW of Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -93.167

Thunderstorm Wind, Dallas

When
August 25, 6:29 PM CST
Where
Dallas County, Woodward
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.167, -93.150

Hail, Pocahontas

When
August 25, 6:30 PM CST
Where
Pocahontas County, 3 mi W of Palmer
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -93.150

Thunderstorm Wind, Marshall

When
August 25, 6:35 PM CST
Where
Marshall County, 3 mi WNW of Clemons
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.200, -93.067

Thunderstorm Wind, Wapello

When
August 25, 6:35 PM CST
Where
Wapello County, 5 mi WSW of Agency
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.933, -92.367

Hail, Marshall

When
August 25, 6:45 PM CST
Where
Marshall County, 3 mi WNW of Clemons
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.867, -92.417

Hail, Marshall

When
August 25, 6:52 PM CST
Where
Marshall County, 3 mi NE of St Anthony
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
40.867, -92.400

Hail, Marshall

When
August 25, 6:54 PM CST
Where
Marshall County, 4 mi NE of St Anthony
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
40.800, -92.417

Hail, Marshall

When
August 25, 6:57 PM CST
Where
Marshall County, 4 mi NE of St Anthony
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
40.800, -92.417

Hail, Marshall

When
August 25, 7:07 PM CST
Where
Marshall County, 3 mi W of Liscomb
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.450, -93.817

Thunderstorm Wind, Wapello

When
August 25, 7:10 PM CST
Where
Wapello County, 4 mi S of Agency
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -93.600

Thunderstorm Wind, Davis

When
August 25, 7:30 PM CST
Where
Davis County, 8 mi N of Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.233, -93.483

Thunderstorm Wind, Davis

When
August 25, 8:00 PM CST
Where
Davis County, 1 mi N of Belknap
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.983, -93.483

Thunderstorm Wind, Davis

When
August 25, 8:28 PM CST
Where
Davis County, 4 mi W of Floris
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -93.600

Thunderstorm Wind, Davis

When
August 25, 8:30 PM CST
Where
Davis County, 4 mi N of Bloomfield
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -93.383

Thunderstorm Wind, Davis

When
August 25, 9:03 PM CST
Where
Davis County, 4 mi N of Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -93.583

Thunderstorm Wind, Hamilton

When
August 26, 12:59 AM CST
Where
Hamilton County, 1 mi S of Webster City
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -93.167

Thunderstorm Wind, Story

When
August 26, 2:45 AM CST
Where
Story County, Story City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
41.017, -92.400

Thunderstorm Wind, Story

When
August 26, 2:45 AM CST
Where
Story County, Story City
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Crop damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
42.183, -93.600

Thunderstorm Wind, Story

When
August 26, 2:45 AM CST
Where
Story County, Story City
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$37,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
40.833, -92.417

Thunderstorm Wind, Story

When
August 26, 2:50 AM CST
Where
Story County, 1 mi E of Story City
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
UNKNOWN
Coordinates
42.000, -93.617

Thunderstorm Wind, Hamilton

When
August 26, 3:00 AM CST
Where
Hamilton County, 6 mi E of Randall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -93.300

Thunderstorm Wind, Hardin

When
August 26, 3:07 AM CST
Where
Hardin County, 6 mi SW of Hubbard
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
UNKNOWN
Coordinates
42.000, -93.617

Thunderstorm Wind, Hardin

When
August 26, 3:20 AM CST
Where
Hardin County, New Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -93.667

Thunderstorm Wind, Story

When
August 26, 5:30 AM CST
Where
Story County, Collins
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
41.967, -93.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378604, 5378605, 5378606, 5378607, 5378608, 5378609, 5378610, 5378611, 5378612, 5378613, 5378614, 5378615, 5378616, 5378617, 5378618, 5378619, 5378620, 5329791, 5378621, 5378622, 5378623, 5378624, 5329789, 5378625, 5378627, 5329787, 5378626, 5329786, 5329788, 5329790.